Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 41, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 21, 1998, 5:14 PM MDT for Otero County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 1998, 5:14 PM MDT (23:14 UTC)
- Expired
- Jun 21, 1998, 6:15 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Otero County, CO
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 1823 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
258 WUUS1 KPUB 212316 RRA SVRPUB COC089-220015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 514 PM MDT SUN JUN 21 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OTERO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 615 PM MDT * AT 510 PM MDT...RADAR SHOWED A SEVERE STORM 25 MILES SOUTHWEST OF LA JUNTA MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED WILL BE ALONG HIGHWAY 350 BETWEEN DELHI AND LA JUNTA AND OVER HIGHWAY 71 SOUTH OF HAWLEY THROUGH 545 PM...AND ENTERING LA JUNTA BY 545 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. LW/KT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:55 PM MDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 21, 2:55 PM MDT, 2 hours 19 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 255 PM MDT SUN JUN 21 1998 ...SEVERE THUNDERSTORM WATCH PARTS OF SOUTHEAST COLORADO THIS EVENING... CHALLENGE TONIGHT IS DETERMINING COVERAGE/INTENSITY OF THUNDERSTORMS. ATMOSPHERE CONTINUES TO BECOME RIPE FOR DEEP CONVECTION. GOES SOUNDER DATA INDICATES CAPES OF 1000 TO 2000 J/KG AND LIFTED INDICES OF -4 TO -8 ACROSS PORTIONS OF SOUTHEAST COLORADO. A BRIEF SHOT OF 3/4 INCH HAIL NEAR THE BROADMOOR AT 135 PM MDT BUT NOTHING ELSE. EXPECT MORE SEVERE STORMS THROUGH THE EVENING ACROSS SOUTHEAST COLORADO. SOUTH CENTRAL COLORADO AGAIN LOOKS TOO DRY WITH SATELLITE PICTURES SHOWING CONVECTION TO BE VERY RESTRAINED AND SURFACE OBSERVATIONS INDICATING VERY LITTLE SURFACE MOISTURE TO WORK WITH (DEWPOINTS IN THE LOWER 20S). ACTIVITY OVER SOUTHEAST COLORADO THUS FAR HAS BEEN NORTH OF PUEBLO. EXPECT ACTIVITY WILL WORK FURTHER SOUTH WITH TIME INTO BETTER MOISTURE. RUC INDICATES SURFACE DEWPOINTS CLIMBING TO THE 50S AND 60S ACROSS THE SOUTHEAST PLAINS THIS EVENING. THIS LOOKS REALISTIC BASED ON GUSTY EAST WINDS THROUGH THE ARKANSAS VALLEY AT THIS TIME AND 60 DEGREE DEWPOINTS JUST UPSTREAM vIN SOUTHWEST KANSAS. SEVERE THUNDERSTORM WATCH CONTINUES FOR EL PASO...PUEBLO...CROWLEY...KIOWA...OTERO...BENT AND PROWERS COUNTIES UNTIL 7 PM MDT. LW
In the hours before
Special weather statement, Jun 21, 11:55 AM MDT, 5 hours 19 minutes before
COZ060>081-220600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1155 AM MDT SUN JUN 21 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...A FEW SEVERE STORMS LIKELY TODAY... ...SPOTTER ACTIVATION WILL LIKELY BE NEEDED... THUNDERSTORMS WILL LIKELY FORM EARLY THIS AFTERNOON OVER AND NEAR THE MOUNTAINS. THESE STORMS WILL THEN TRACK EAST WHILE ADDITIONAL STORMS FORM OVER THE PLAINS. EASTERLY SURFACE WINDS AROUND HIGH PRESSURE OVER NEBRASKA TRANSPORTED A SIGNIFICANT AMOUNT OF LOW LEVEL MOISTURE INTO EASTERN COLORADO LAST NIGHT. THIS HAS GREATLY BOOSTED THE AMOUNT OF BOUYANT ENERGY AVAILABLE FOR CONVECTION TODAY AND...THUS...THE THREAT OF SEVERE WEATHER. IN ADDITION...VEERING WINDS PROFILES HAVE ALSO INCREASED THE THREAT OF SEVERE WEATHER. IT IS NOT POSSIBLE TO DETERMINE THE EXACT LOCATION OR TRACK OF ANY OF THE SEVERE STORMS THAT MAY FORM OVER SOUTHERN COLORADO AT THIS TIME. HOWEVER...IT APPEARS THAT STORMS WILL FIRE FROM THE PALMER RIDGE SOUTH ALONG THE EAST SLOPES OF THE MOUNTAINS AND THEN TRACK EAST ACROSS THE PLAINS THROUGH THE AFTERNOON. WHILE ANY STORM FORMING OVER SOUTHERN COLORADO TODAY HAS THE POTENTIAL TO BECOME SEVERE...THE BEST PROSPECTS FOR SEVERE WEATHER WOULD APPEAR TO BE OVER EL PASO COUNTY AND OVER THE PLAINS EAST OF PUEBLO. THE POTENTIAL IS EVEN GREATER OVER THE PLAINS EAST OF LA JUNTA. THE COLORADO SPRINGS SKYWARN NETWORK IS ON NET NOTIFY AS OF NOON MDT. THIS STATUS MAY BE UPDATED TO NET STANDBY OR NET ACTIVATE BY 1 PM MDT. STAY TUNED FOR FURTHER INFORMATION FROM YOUR NATIONAL WEATHER SERVICE IN PUEBLO. LW
Special weather statement, Jun 21, 11:55 AM MDT, 5 hours 19 minutes before
COZ060>081-220600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1155 AM MDT SUN JUN 21 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...A FEW SEVERE STORMS LIKELY TODAY... ...SPOTTER ACTIVATION WILL LIKELY BE NEEDED... THUNDERSTORMS WILL LIKELY FORM EARLY THIS AFTERNOON OVER AND NEAR THE MOUNTAINS. THESE STORMS WILL THEN TRACK EAST WHILE ADDITIONAL STORMS FORM OVER THE PLAINS. EASTERLY SURFACE WINDS AROUND HIGH PRESSURE OVER NEBRASKA TRANSPORTED A SIGNIFICANT AMOUNT OF LOW LEVEL MOISTURE INTO EASTERN COLORADO LAST NIGHT. THIS HAS GREATLY BOOSTED THE AMOUNT OF BOUYANT ENERGY AVAILABLE FOR CONVECTION TODAY AND...THUS...THE THREAT OF SEVERE WEATHER. IN ADDITION...VEERING WINDS PROFILES HAVE ALSO INCREASED THE THREAT OF SEVERE WEATHER. IT IS NOT POSSIBLE TO DETERMINE THE EXACT LOCATION OR TRACK OF ANY OF THE SEVERE STORMS THAT MAY FORM OVER SOUTHERN COLORADO AT THIS TIME. HOWEVER...IT APPEARS THAT STORMS WILL FIRE FROM THE PALMER RIDGE SOUTH ALONG THE EAST SLOPES OF THE MOUNTAINS AND THEN TRACK EAST ACROSS THE PLAINS THROUGH THE AFTERNOON. WHILE ANY STORM FORMING OVER SOUTHERN COLORADO TODAY HAS THE POTENTIAL TO BECOME SEVERE...THE BEST PROSPECTS FOR SEVERE WEATHER WOULD APPEAR TO BE OVER EL PASO COUNTY AND OVER THE PLAINS EAST OF PUEBLO. THE POTENTIAL IS EVEN GREATER OVER THE PLAINS EAST OF LA JUNTA. THE COLORADO SPRINGS SKYWARN NETWORK IS ON NET NOTIFY AS OF NOON MDT. THIS STATUS MAY BE UPDATED TO NET STANDBY OR NET ACTIVATE BY 1 PM MDT. STAY TUNED FOR FURTHER INFORMATION FROM YOUR NATIONAL WEATHER SERVICE IN PUEBLO. LW
Local storm report, Jun 21, 2:34 PM MDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
234 PM MDT SUN JUN 21 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM N BROADMOOR CO .75 INCH HAIL
06/21/98 ELPASOLocal storm report, Jun 21, 2:34 PM MDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
234 PM MDT SUN JUN 21 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM N BROADMOOR CO .75 INCH HAIL
06/21/98 ELPASOLocal storm report, Jun 21, 5:12 PM MDT, 2 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
512 PM MDT SUN JUN 21 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM FLORISSANT CO 0.75 INCH HAIL
06/21/98 TELLER
0357 PM FALCON CO 0.75 INCH HAIL
06/21/98 EL PASO
0430 PM MONUMENT CO 0.75 INCH HAIL
06/21/98 EL PASO
0435 PM 2 SW CALHAN CO 1.00 INCH HAIL
06/21/98 EL PASOLocal storm report, Jun 21, 5:12 PM MDT, 2 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
512 PM MDT SUN JUN 21 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM FLORISSANT CO 0.75 INCH HAIL
06/21/98 TELLER
0357 PM FALCON CO 0.75 INCH HAIL
06/21/98 EL PASO
0430 PM MONUMENT CO 0.75 INCH HAIL
06/21/98 EL PASO
0435 PM 2 SW CALHAN CO 1.00 INCH HAIL
06/21/98 EL PASOThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 10:05 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 60 min |
| Jun 21, 3:40 PM MDT | Severe Thunderstorm Warning | PUB | Teller | 60 min |
| Jun 21, 3:53 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 47 min |
| Jun 21, 4:06 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 64 min |
| Jun 21, 5:07 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 58 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.